Nitrous oxide is used in medical and dental settings for sedation and pain, but some teens and young adults inhale it from small canisters known as whippits to get high. (Wikimedia Commons photo)

B.C. doctor warns of inhaling non-medical nitrous oxide, or laughing gas, in recent case

A Richmond doctor says a 20-year-old woman came into his care suffering visual, auditory hallucinations

An emergency room physician in Richmond has issued a warning of risks linked to inhaling nitrous oxide, more commonly known as laughing gas.

Nitrous oxide is used in medical and dental settings for sedation and pain, but some teens and young adults inhale it from small canisters known as “whippits” to get high.

A statement from Vancouver Coastal Health says Dr. Matthew Kwok has seen patients at Richmond Hospital who have inhaled the gas and suffered drug-induced psychosis and neurological effects.

“People become addicted to this drug, and its non-medical use can be extremely dangerous,” Kwok said.

In the latest publication for BC Medical Journal, Kwow outlined the case of a 20-year-old woman with no history of psychiatric or medical illness before suffering from visual and auditory hallucinations. She admitted to using nitrous oxide daily, Kwok said, and had recently increased her dosage.

But when Kwok and his medical team went to report the case to a federal agency, they discovered there is not tracking of such overdoses in the country.

“This is a commercially available product that can cause serious adverse health effects, yet there isn’t a proper reporting mechanism that adequately reflects the magnitude of the potential toxicity,” Kwok said.

“Our research shows very few reported cases, in part because the nitrous oxide comes from a product marketed for whipping cream and an adverse report would only be accepted if the canister itself was faulty.”

Kwok is calling for the government to create restrictions on accessing nitrous oxide canisters. He also wants to see more awareness among the public and within the medical industry of the outcomes from inhaling non-medical laughing gas.

“When people present at the emergency department with unexplained neurological symptoms it’s important for clinicians to consider nitrous oxide as a possible cause,” Kwok added.

”It’s also important for users to know that using this product outside a supervised medical setting can cause serious health effects.”


@ashwadhwani
ashley.wadhwani@bpdigital.ca

Like us on Facebook and follow us on Twitter.

Get local stories you won't find anywhere else right to your inbox.
Sign up here

Just Posted

City of Courtenay outlines changes to property tax payment options due to COVID-19

Courtenay property tax notices were mailed on May 27-28, and will be… Continue reading

Comox Museum exhibits available for online viewing

Visit all the Comox Museum exhibits from your home, on its website

Classes in Comox Valley to look a little different in June

School district senior staff has been busy prepping for re-opening

Rotarians clean up the beach at Goose Spit in Comox

Newest Rotary club in area hopes to make it an annual event

Facing changes together: Your community, your journalists

The COVID-19 pandemic has changed the world in ways that would have… Continue reading

NDP getting COVID-19 wage subsidy ‘indirectly,’ B.C. Liberal leader says

Andrew Wilkinson says he’s heard no concerns from public

Love flourishes at Peace Arch Park, but COVID-19 concerns loom

South Surrey park becomes only place for international couples to meet

UPDATE: B.C.’s Central Kootenay issues evacuation orders for hundreds of residents due to flooding

An evacuation alert covers all areas except the Cities of Castelgar and Nelson

PHOTOS: Thousands gather at Vancouver Art Gallery to protest racism

Rally is in response to the deaths of black Americans and a Toronto woman

Number of students returning is a wild card as B.C. schools reopen Monday

A common model will see other teachers work four days a week in class then the fifth remotely,

Most Read